Drought, Phelps
- When
- September 8, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Phelps forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.511, -99.414 (the zone’s center; the record gives no point)
Although most of South Central Nebraska experienced a dry August-September, September marked the fourth consecutive month of below normal rainfall within a relatively-focused zone through the heart of the 24-county area. S.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Although most of South Central Nebraska experienced a dry August-September, September marked the fourth consecutive month of below normal rainfall within a relatively-focused zone through the heart of the 24-county area. As a result, the U.S. Drought Monitor gradually expanded the coverage of D2 Severe Drought over the course of the month. As September opened, D2 drought was already assigned to much of Kearney/Adams counties, and adjacent smaller portions of Buffalo, Hall and Clay counties. On the 8th, D2 expanded slightly to also include small portions of Phelps, Franklin and Webster counties. Finally, one more small expansion of D2 on the 22nd brought northeastern Harlan County into the mix as well, making for a total of nine counties at least partially included in Severe Drought for at least some portion of the month. Outside of the worst-off D2 area, both D1 Moderate Drought and D0 Abnormally Dry also expanded across much of South Central Nebraska during September. Of all 24 local counties, only the majority of Thayer County managed to remain void of all drought categories (including D0) through the month.
Digging deeper into September rainfall, although the month was not as acutely dry as August, the majority of the area was again below-average, with most places tallying between 30-80 percent of normal. In general, the overall-driest official NWS totals focused within northern/western counties, including 0.57 at Ord airport, 0.66 eight miles south of Elwood and 0.67 at Miller. On the opposite end of the spectrum, parts of Thayer County featured the only legitimate above normal amounts in South Central Nebraska, including as much as 3.45 at Hebron. Over the longer-term four-month period from June-September, some of the driest portions of the area only received 4-6 of rain (generally 35-45 percent of normal). This included only 4.92 at Minden (2nd-driest on record), 4.97 at Kearney airport (5th-driest), 5.58 in St. Paul (4th-driest) and 5.66 at Hastings airport (outright-driest). Fortunately, hot temperatures were not a major factor contributing to drought stress for the majority of September, as most of the area observed monthly departures from near-normal to 2 degrees cooler-than-normal. However, a notable exception was the week of the 20th-26th, during which every day saw highs into at least the 80s (and even a few 90s). Although there were no widespread/major drought impacts noted within South Central Nebraska during September, pastures and dryland crops exhibited continued stress as the growing season drew to a close, and some area rivers/streams reported below normal stream flows (including the Little Blue River).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 7, 5:43 PM CST, 6 hours 17 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 643 PM CDT Mon Sep 7 2020 ...AVIATION UPDATE... .SHORT TERM...(This evening through Wednesday night) Issued at 501 PM CDT Mon Sep 7 2020 Focusing on the first 5 forecast periods/60 hours in this section, WOW, buckle your seat belts for an incredible (cold) change by early-September standards! Right off the bat, want to state that no truly "major" changes were made to the previous forecast (we are still expecting widespread welcome rain, we are all but guaranteeing record/near-record breaking cold for early-September and we are NOT expecting snow in our coverage area). However, if anything the magnitude of the cold has been increased a bit (highs Tues-Wed tweaked downward slightly), wind speeds for Tuesday have been nudged up and we will also need to watch for the possibility of some strong to marginally severe thunderstorms later tonight as elevated instability is released (main hazard marginally severe hail). This hail potential was a new addition to our Hazardous Weather Outlook (HWOGID) today. On one last "up front" note, total rainfall through the next 2-3 days is still expected to total in the 1-2" range for MOST of our coverage area (CWA). As is almost always the case, some places may see a little less and others more, but this is the general range. Not enough to truly "bust" a drought, but very welcomed/needed nonetheless. Overviewing the current/recent weather scene as of 4 PM: Overall, no big surprises today, although the large "blob" of lower clouds that gradually overtook much of our northern/eastern counties this afternoon was a bit more expansive than expected. Meanwhile, most southern/southwest counties saw more sun today (albeit filtered through thin high smoke/clouds) and all areas remained dry. High temps are on track to range from low-mid 70s most Nebraska zones, to more low-mid 80s in KS zones. With surface low pressure gradually organizing to our southwest over southeast CO, east-northeast winds have become breezy today (averaging sustained 10-20 MPH/gusts around 25 MPH most areas). In the mid- upper levels, water vapor satellite imagery and short term model data confirm a large-scale trough taking shape over the Northern Rockies/north central CONUS, with the main vort max on its western edge diving southward through ID. Now getting into some details on these first 5 periods... This evening-overnight: The vast majority of our coverage area (CWA) should remain dry through at least sunset, and actually have no precip chances (PoPs) whatsoever until after 7PM/00Z and then gradually ramping up after 10PM/03Z. By far the main concern especially during the 10PM-2AM time frame is the possibility of a rapid eruption of thunderstorms along a generally west-east corridor, first within the southern half of the CWA but then lifting north. This scenario is well-supported by models such as HRRR/NamNest as the combo of large-scale mid level forcing/cooling and lower-level convergence in the 850-700 millibar layer interacts with a fairly healthy reservoir of elevated instability/CAPE on the order of 500-1500 J/kg. For those watching SPC Day 1 outlooks closely, they have "flip flopped" parts of our CWA in/out of a Marginal Risk today, and here at the local level would not have minded to see it remain in place, as these after-dark storms sure appear to have the potential, to produce a quick burst of spotty hail to at least quarter size. As a result, will leave this potential in our HWO despite lack of a formal SPC outlook. While the severe storm risk should gradually wane as the night wears on, the arrival of increasing large-scale forcing/low level saturation will allow a larger area of more general rain showers to overspread most of the CWA by sunrise. Also as the night wears on, winds will gradually become more northerly and increase in speeds, with sustained speeds commonly 25-30 MPH/gusts to around 40 MPH. Low temps tonight were nudged up very slightly, ranging from around 40 far northwest to around 50 far southeast. Tuesday daytime: Wow, what a raw/chilly day for early September! Precip-wise, although not necessarily a steady rain non-stop, at the very least occasional showers/drizzle will occur area-wide, along with a few rumbles of (non-severe) thunderstorms, which have been introduced to the Tuesday forecast to account for weak elevated instability. In the presence of fairly strong north winds (sustained 25-30 MPH/gusts 40+ MPH), temperatures during the day will basically go NOWHERE, and nudged down highs slightly to nearly match tonight's lows, ranging from low 40s northwest to maybe 50-ish far southeast. Combined with the winds, wind chills during the day will only be in the 30s! Tuesday night: Much the same as from the daytime hours, except winds will gradually start to decrease (still sustained 15-25 MPH/gusts around 30 MPH). Widespread rain showers/drizzle continue, along with maybe a few rogue rumbles of thunder. Due to the widepsread clouds/precip, it won't get overly cold, and overnight lows were changed little, ranging from upper 30s west to low 40s east. In other words, it should stay "just" warm enough to keep snow from being an issue in our west. It will also be too cloudy/windy for any frost. Wednesday daytime: Again, much the same but maybe not QUITE as cold as Tuesday. Otherwise, widespread showers/drizzle persist as the main/parent upper low still remains well to our west near the Four Corners. Nudged down high temps slightly (maybe not enough?), but only calling for mid-upper 40s. It will not be as windy as Tuesday, but still quite breezy, with sustained speeds generally 15-20 MPH/gusts around 25 MPH. Wednesday night: More upper energy ejects over our area out of the parent upper low that should be centered over the CO/UT border area by daybreak Thursday. Thus we remain ripe for off-and-on rain showers/drizzle, and PoPs have increased versus previous forecast. With continued widespread clouds/precip, low temps should hold up in the low-mid 40s (again, too warm for snow, frost etc.) .LONG TERM...(Thursday daytime through Monday) Issued at 501 PM CDT Mon Sep 7 2020 General overview of this 5-day period: With the main focus on the SHORT TERM periods above, not going to spend too much time on these periods here, but the bottom line is: 1) Gradually warming/moderating temperatures back up to near seasonal normals by the end of the forecast 2) Chances for showers (and even a few probably non-severe thunderstorms) continue during the Thursday-Friday night time frame, before the forecast largely dries out for Saturday-Monday. General weather pattern: The 12Z ECMWF/GFS deterministic runs remain in pretty impressive agreement for these outer periods, gradually taking the parent upper closed low that starts out just north of the Four Corners region Thursday morning, moving it to the Central/Northern High Plains by Friday morning, eastern SD by Saturday morning and finally well east of us into the Midwest as it weakens/opens up by Sunday morning (thus drying out the forecast by then). Precipitation basics: Although it surely won't rain non-stop, off-and-on chances for showers/a few non-severe thunderstorms exist Thursday-Friday night before the aforementioned upper system finally departs east of us. Officially, did linger a small PoP in our far eastern counties for Saturday, but unless things really change/slow in the coming days, confidence is high that the vast majority of the area will be dry Saturday-Monday. Temperature basics: In some ways, this might feel like we are going from "winter" back to fall! In short, expect a gradual climb in high temps as the airmass moderates, with highs climbing from mainly upper 50s Thursday, to mid 60s Friday, to widespread 70s Saturday-Monday. If anything, would not be surprised to see later forecasts eventually introduce a few more low 80s than what we currently have going for the Sat-Mon time frame. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday) Issued at 632 PM CDT Mon Sep 7 2020 And so the active forecast begins...conditions are expected to continue to deteriorate over the coming hours with the advancing cloud shield as an upper trof deepens over the northern and central plains. Cigs are expected to gradually drop down to MVFR then to IFR as we close in on the overnight hours. With this aggressive system, chances for showers and thunderstorms are expected to begin increasing after 10pm. Thunderstorm chances will then die off by morning as instability weakens, but cold showers will remain throughout the day tomorrow. Expect reduced visibilities in heavier rainfall. Regarding winds...gusty winds are expected to continue throughout the period and will increase in intensity tomorrow afternoon. Expecting gusts upwards of 30kts possible at times tomorrow afternoon. && .CLIMATE... Issued at 410 PM CDT Mon Sep 7 2020 Following is information regarding various possible/likely daily temperature records at Grand Island/Hastings airports (our two primary sites for which we issue formal record statements): TUESDAY (Sep. 8): Possible record cold high/max temp. This could be a "close call" and likely depend on what the temp is at the start of the official calendar day (midnight CST/1am CDT). - Grand Island: current record 54 in 1929 (forecast 50 at midnight CST...start of calendar day) - Hastings: current record 59 in 1986/1929 (forecast 50 at midnight CST...start of calendar day) TUESDAY (Sep. 8): Possible record low temp (mainly Hastings) - Grand Island: current record 34 in 1898 (forecast 41 at midnight CST...end of calendar day) - Hastings: current record 38 in 1943 (forecast 40 at midnight CST...end of calendar day) WEDNESDAY (Sep. 9): Possible/likely record cold high/max temp - Grand Island: current record 48 in 1898 (forecast 48*) - Hastings: current record 56 in 1962 (forecast 48**) * If Grand Island high is 48 or colder, this would also match the COLDEST HIGH TEMP ON RECORD SO EARLY IN THE FALL SEASON! ** As long as Hastings high temp is less than roughly 50, this would be the COLDEST HIGH TEMP ON RECORD SO EARLY IN THE FALL SEASON! Wednesday (Sep. 9): Possible record low temp - Grand Island: current record 36 in 1902 (forecast 40) - Hastings: current record 40 in 1976 (forecast 40) Thursday (Sep. 10): Possible record cold high/max temp - Grand Island: current record of 47 in 1898 appears SAFE - Hastings: current record 59 in 2007/1957 (forecast 58) && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...Pfannkuch LONG TERM...Pfannkuch AVIATION...Shawkey CLIMATE...Pfannkuch
Hazardous Weather Outlook National Weather Service Hastings NE 353 PM CDT Mon Sep 7 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 081200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 353 PM CDT Mon Sep 7 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Overnight, isolated to scattered thunderstorms are possible almost anywhere in the outlook area. While widespread severe storms are not anticipated, a few could be strong to marginally-severe, with hail up to around quarter size and gusty winds to around 50 MPH being the main threats. The main time frame for any possible severe thunderstorms is 10 PM to 2 AM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A powerful storm system will pull dramatically-colder air into our area Tuesday into Wednesday, in fact some of the coldest air on record for early-September with high temperatures only in the 40s. In addition to the unseasonable cold, Tuesday will feature strong north winds, with sustained speeds up to around 30 MPH and gusts as high as 40 to 45 MPH. There remains a slight chance of thunderstorms embedded within areas of rain Tuesday into Tuesday night, but any storms are not expected to be severe. Additional small chances for thunderstorms return between Thursday night and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed through tonight, but any reports of possible hail would be appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
Special Weather Statement
National Weather Service Hastings NE
1150 PM CDT Mon Sep 7 2020
NEZ082-083-080530-
Harlan NE-Furnas NE-
1150 PM CDT Mon Sep 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FURNAS AND WEST CENTRAL
HARLAN COUNTIES UNTIL 1230 AM CDT...
At 1150 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Wilsonville, or 13 miles northwest of Norton, moving
northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Oxford, Beaver City, Stamford, Edison, Hendley and Hollinger.
LAT...LON 4035 9971 4035 9969 4016 9952 4000 9981
4000 10019
TIME...MOT...LOC 0450Z 231DEG 36KT 3998 10006
JCBSpecial Weather Statement
National Weather Service Hastings NE
1231 AM CDT Tue Sep 8 2020
NEZ082-083-080615-
Harlan NE-Furnas NE-
1231 AM CDT Tue Sep 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FURNAS AND HARLAN
COUNTIES UNTIL 115 AM CDT...
At 1230 AM CDT, Doppler radar was tracking a strong thunderstorm over
Stamford, or 24 miles northeast of Norton, moving northeast at 40
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Alma, Orleans, Stamford, Huntley, Ragan and Hollinger.
LAT...LON 4035 9935 4035 9927 4020 9918 4013 9918
4000 9962 4000 9967 4015 9978
TIME...MOT...LOC 0530Z 239DEG 34KT 4012 9963
JCBSpecial Weather Statement
National Weather Service Hastings NE
1244 AM CDT Tue Sep 8 2020
NEZ082-083-080630-
Harlan NE-Furnas NE-
1244 AM CDT Tue Sep 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FURNAS AND WEST CENTRAL
HARLAN COUNTIES UNTIL 130 AM CDT...
At 1244 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hendley, or 18 miles north of Norton, moving northeast at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oxford, Beaver City, Stamford, Edison, Hendley and Hollinger.
LAT...LON 4035 9965 4013 9951 4000 9986 4001 9997
4011 10006
TIME...MOT...LOC 0544Z 239DEG 30KT 4010 9992
JCBThe national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, September 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917343, 917344, 917345.